We describe a family in which seven pregnancies resulted in four infants who died and in three abortions. During these pregnancies the mother took trimethadione (Tridione), as well as other anticonvulsants. Two normal children were born after treatment with all medications were stopped. There have now been 53 reported pregnancies in which the fetuses were exposed to trimethadione or paramethadione; 48 (87%) resulted in fetal loss or a child born with congenital malformations. The most common defects include malformed ears, cleft palate, cardiac defects, urogenital malformations, and skeletal abnormalities. Delayed mental and physical development were also seen. These findings constitute a clinical entity termed the fetal trimethadione syndrome. The malformation rate is believed to be due to the teratogenic effects of trimethadione. Physicians need to be aware of the danger of trimethadione and related drugs during pregnancy and should withhold these medications during this period.
|Original language||English (US)|
|Number of pages||4|
|Journal||American Journal of Diseases of Children|
|State||Published - Dec 1977|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health